Texas, 2021

Heavy Snow in Texas, February 14, 2021

February 14, 2021 · NWS EPZ · 1 event in 1 county or zone

An Arctic cold front pushed in from the east while a deep upper trough was moving through the Four Corners region. 2 inches were reported across El Paso.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An Arctic cold front pushed in from the east while a deep upper trough was moving through the Four Corners region. Snowfall amounts of up to 6.2 inches were reported across El Paso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 13, 10:51 PM MST, 5 hours 9 minutes earlier.

Area forecast discussion, Feb 13, 10:51 PM MST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1051 PM MST Sat Feb 13 2021

.AVIATION...06Z TAF CYCLE
WS020/25040-45KTs through around 15Z Sunday morning, beginning
with some veering of the winds as well. Sfc winds will be
10-15G20-25KTs at times Sunday, southwest at first then shifting
east to northeast with lowering CIGS 12-15Z. KTCS will have a
period of strong winds between 15-20Z as the cold air filters in.
Expecting VFR tonight, with -SHRA moving in 09-15Z, then a mix of
RA/SN 15-18Z with MVFR CIGS east of KDMN. KTCS will mix with SN
earlier, with KDMN staying mostly -SHRA. KELP/KLRU a mix of R/S,
then SHSN after 18Z. VIS will lower in any heavier RA/SN after
18Z. Expecting at least MVFR CIGS and VIS after 18Z through 06Z,
with IFR conditions in any SN/+SN.

&&

JD

.PREV DISCUSSION...247 PM MST Sat Feb 13 2021...

.SYNOPSIS...
We will back to winter for most of the week. An upper trough and a
backdoor cold front bring rain, snow and colder temperatures to
the whole area. The Sacramento Mountains, the Gila region, the
Black Range, the Otero Mesa and Hudspeth County will experience
moderate to heavy snow. The greatest accumulations will be in the
Sacs and the Black Range with snow amounts up 9 to 12 inches.
Another system brings more chances for lowland rain and mountain
snow on Tuesday with the Sacs again receiving more snow. Fair
weather and warmer temperatures are expected for the end of next
week.

&&
29

.DISCUSSION...
.SHORT TERM...Tonight through Sunday Afternoon...
Today has been a day of transition across the Borderland as a weak
upper level low exited the region this morning and our next weather
system is inching closer from the northwest (and east). Some cooler
air has seeped into eastern Hudspeth County today from the strong
cold front that's stalled just outside of our CWA. Meanwhile, most
everyone else has warmed into the lower 60s  under partly to mostly
cloudy skies thanks to high level clouds moving in ahead of the main
weather system. Winds have become breezy across the area and will
likely remain that way through the overnight period into Sunday as
winds increase at all levels aloft as the upper trough and an
associated jet max move in.

Precipitation is expected to move into the mountains later this
evening. Snow levels will be around 6500-7000 feet at this time,
meaning that the higher elevations will see snow. The difference
maker of this entire event will be the strong cold front moving in
from the east. Models have the front pushing into the Sacramento
Mountains around 5am or so, rapidly dropping snow levels as it does
so, which means all elevations of the Sacs will quickly changeover
to snow. Precip is expected to overspread most of the CWA by sunrise
Sunday morning, with a majority of the lowlands seeing the precip
fall as rain for the time being. What makes this forecast so tricky
and crucial is, once again, the exact timing of the frontal passage
at each location. Models have been trying to speed this up a tad
over the last 24 hours - if that trend continues anymore, it will
lead to higher snowfall totals than forecast. For now, the general
consensus is that the frontal boundary will penetrate into the upper
Rio Grande valley in Sierra County by 9/10am changing the precip
over to snow for places like T-or-C. The front then looks to move
into the rest of the Rio Grande valley around 11am/noon dropping
temperatures below freezing and changing precip over to snow. The
front will then continue progressing west across the area reaching
the AZ border later in the evening. Precip coverage is expected to
become more scattered after noon, with lowlands west of the
Continental Divide possibly being hard pressed for any precip in the
afternoon, thus warranting little to no snow accumulation. Current
snowfall forecast calls for the heaviest snow of 8 to 12 inches with
isolated higher amounts in the Sacramento Mountains, 6 to 9 inches
in the Gila region and Black Range, 3 to 6 inches in the Tularosa
Basin, Otero Mesa, and Hudspeth  County. The trickiest area to
forecast for is along the Rio Grande valley because amounts depend
greatly on the exact timing of the front. For now, have 1 to 3
inches along the Rio Grande valley. Winter Storm Warnings and Winter
Weather Advisories have been issued for the respective areas. The
heaviest snowfall is expected to occur between roughly 5am and 6pm
in the mountains and noon to 8pm in the lowlands.

Aside from the snow, the most noticeable feature of this event will
be the temperatures. Sunday's high temperatures are expected to
occur around midnight tonight into possibly the morning hours since
temperatures are forecast to plummet behind the cold front. Think El
Paso and the Rio Grande valley will be at the freezing mark by mid-
day, with a 5pm temperature in the upper 20s. Temps will keep
tanking through the overnight hours before bottoming out in the
single digits out east and middle teens across most of the lowlands.
Roadways and sidewalks will become slick as they freeze due to the
cold temperatures, even in locations that see mostly rain.
Additionally, winds will be gusty through the day tomorrow and into
the evening and early overnight period. This will make it feel even
colder outside. Wind chill values are expected to drop to -10 to -15
degrees in the Sacramento Mountains Sunday night into Monday
morning, creating dangerously cold conditions for anyone/anything
that is left outside. Be sure to protect your pipes, plants, and
pets from this extreme cold. Wind direction will change throughout
the day as gusty westerly winds will persist west of the Rio Grande
valley for the first half of the day, then becoming easterly behind
the frontal passage. Western slopes of area mountains will see
stronger gusts as winds become easterly throughout the day. The
gusty winds may create patchy areas of blowing snow and reduced
visibility at times.

&&
32

.LONG TERM...Sunday night through Friday Night...
So, the winter storm continues on the long term portion of the
forecast. The trough axis is right to our east while the backdoor
cold front is all the way to the AZ border. Thus, snow is one of
the main hazards on Sunday night as moderate to heavy snow
continues in the mountains, while the lowlands receive light to
moderate snow showers. Another 1 to 3 inches will be possible
through early Monday morning when the winter weather advisories
and warnings expire. The frontal passage brings gusty winds that
appear to persist into the evening hours too, especially over far
west Texas. BL winds to up 30 kts and 850 mb winds up to 25 kts
are possible, which is close to advisory criteria. The west
slopes of the Franklins and the Hueco Mountains could have a few
stronger gusts.

The other main hazard is wind chill over Hudspeth and Otero
county on Sunday night and Monday morning. Temperatures will feel
below zero starting tomorrow evening in the Sacs and Hudspeth
county. By Monday morning, wind chills of -10 to -20F will be
possible in the Sacs, while Hudspeth county and the Otero Mesa
have wind chills between -5 to -15F. So, Monday morning will be
very cold. Below freezing temperatures will continue across most
of the area into the afternoon hours. MOS guidance indicates temps
rising above freezing by the late afternoon in the lowlands
including El Paso and Las Cruces, as the surface level winds
switch back to the west. But dropping again to below freezing
after sunset, but it should not be as cold due to the cloud cover
that persists through the night hours. One caveat about rising to
above is freezing is that it will depend on the amount of snow
that we receive, if we get a lot of snow on Sunday it may take a
bit longer to warm up.

The upper trough leaves by Monday afternoon. We get subsidence
behind this system which will stop any remnants of precipitation.
However, do not get comfy with the slightly warmer and drier air
on Monday afternoon as another system will be swinging down from
the northwest on Tuesday. This one is not as intense and brings
less amounts of QPF. However, the Sacs and the Gila region get a
second hit of snow. The Sacs may get another 6 inches of snow,
while the Gila may get another 3 inches. Drier conditions will
happen in the lowlands, but we will get gusty winds. The GFS and
the ECMWF at 850 mb have speeds of 25 to 35 kts. So, that is
something to watch out for. The lowlands will mostly get rain with
this system too. However, on Tuesday evening and night snow
levels should drop to 4 to 5 kft. So, we do have more chances for
snow in the lowlands. However, accumulations are expected to be
light.

Slight chances of precipitation will persist through Thursday
morning as this system is slower than the previous one. Once it
leaves the area, a northerly flow sets in and we slowly warm up
on Thursday afternoon. By Friday, the westerly winds near the
surface strengthen advecting warmer and drier air, which should
put us back to near normal temperatures on Friday and above normal
by Saturday.

&&
29

.FIRE WEATHER...
Storm system will move in from the west tonight through Sunday night
while a backdoor cold front also moves in from the east. This will
create wintry weather across the Borderland beginning in the
mountains tonight and across the lowlands Sunday morning. The
heaviest snow will occur in the Sacramento Mountains with 8-12
inches and isolated higher amounts, and in the higher elevations of
the Gila region with 6 to 9 inches. The Tularosa Basin down into
Hudspeth County are also expecting 3 to 6 inches. The lowest
confidence is along the Rio Grande Valley where the exact snowfall
amounts will depend on the timing of the cold front, but for now,
expected 1 to 3 inches. A few isolated rumbles of thunder will be
possible in the Gila region Sunday afternoon as well. Gusty winds
will remain elevated tonight through the day on Sunday, with an
easterly wind shift occurring from east to west across the area
behind the cold front. Temperatures will get colder throughout the
day on Sunday, and gusty winds will lead to wind chill values
dropping to -10 to -15 in the Sacramento Mountains overnight. The
precip should exit the area by sunrise Monday morning.

The next weather system will move into the area Tuesday and
Wednesday with another round of mountain snow and lowland rain.
Winds will be breezy once again, but temperatures won't be quite as
cold. We'll finally dry out starting Thursday with temperatures
quickly jumping back to well above normal. Min RHs will remain above
30-40 percent through Tuesday before decreasing below 20 percent by
Thursday. Vent rates will be excellent across western areas on
sunday and poor to fair in eastern locations, then poor to fair on
Monday before improving to good to very good Tuesday and
Wednesday.

&&
32

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 38  42  16  39 /  50  90  30   0
Sierra Blanca           28  33   7  36 /  50 100  50   0
Las Cruces              39  44  15  38 /  50  80  40   0
Alamogordo              33  38   9  31 /  70 100  50   0
Cloudcroft              14  21  -1  20 /  90 100  50   0
Truth or Consequences   35  40  16  39 /  50  80  40   0
Silver City             33  40  20  38 /  70  80  40   0
Deming                  40  47  16  43 /  50  70  40   0
Lordsburg               38  49  18  47 /  50  60  20   0
West El Paso Metro      40  44  17  39 /  50  90  40   0
Dell City               20  26   2  32 /  60 100  40   0
Fort Hancock            32  41  10  40 /  50  90  40   0
Loma Linda              26  32   9  30 /  50 100  40   0
Fabens                  34  41  12  40 /  50  90  40   0
Santa Teresa            39  45  13  38 /  50  90  40   0
White Sands HQ          37  43  16  37 /  60  90  40   0
Jornada Range           35  42  13  37 /  50  80  40   0
Hatch                   37  45  16  42 /  50  80  40   0
Columbus                42  49  18  45 /  40  70  30   0
Orogrande               29  36  10  32 /  60 100  40   0
Mayhill                 12  18  -3  31 /  80 100  50   0
Mescalero               16  24  -1  26 /  90 100  50  10
Timberon                16  23   0  26 /  80 100  50   0
Winston                 29  39   9  38 /  60  80  50   0
Hillsboro               32  42  13  41 /  60  80  50   0
Spaceport               34  41  13  37 /  60  80  40   0
Lake Roberts            28  39  18  36 /  80  90  50   0
Hurley                  33  43  13  41 /  60  70  40   0
Cliff                   35  46  22  44 /  70  70  30   0
Mule Creek              32  43  25  42 /  70  70  30   0
Faywood                 36  41  18  39 /  70  80  40   0
Animas                  39  51  18  50 /  40  40  20   0
Hachita                 38  49  15  47 /  40  50  20   0
Antelope Wells          38  49  20  49 /  50  60  20   0
Cloverdale              36  45  25  47 /  40  50  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory from 7 AM Sunday to 5 AM MST Monday for
     NMZ403-408>411.

     Winter Storm Warning until 5 AM MST Monday for NMZ402-412>417.

TX...Winter Weather Advisory from 7 AM Sunday to 5 AM MST Monday for
     TXZ418-419-423-424.

     Winter Storm Warning until 5 AM MST Monday for TXZ420>422.

&&

99/99/99
Hazardous weather outlook, Feb 13, 6:46 AM MST, 21 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
646 AM MST Sat Feb 13 2021

NMZ401-404-407-409>413-417-TXZ418-419-141400-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
646 AM MST Sat Feb 13 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Mostly sunny and warm today with breezy afternoon winds. Clouds
and rain chances on the increase tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Chance of rain in the AM and snow in the PM on Sunday. 1 to 4
inches of snow will be possible through Monday morning. Drying
out on Monday but still cold. Tuesday will be dry before the next
chances for precipitation arrives on Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

TXZ420>424-141400-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
646 AM MST Sat Feb 13 2021

This Hazardous Weather Outlook is for portions of southwest
Texas.

.DAY ONE...Today and Tonight
Mostly sunny and not as warm today with breezy afternoon winds.
Clouds and rain or rain and snow chances on the increase tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Chance of snow during the day into the evening hours on Sunday. We
could see 2 to 5 inches of snow through Monday morning. Drying
out on Monday but still cold. Tuesday will be dry before the next
chances for precipitation arrives on Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

NMZ402-403-408-414>416-141400-
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
646 AM MST Sat Feb 13 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight
Clouds will be on the increase, by the late morning and thicken
and lower during the day on Saturday. Snow also will be on the
increase tonight, with 1 to 2 inches of snow possible for some of
the higher elevation of area mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Good chance of snow during the day into the evening hours on
Sunday. 6 to 10 inches of snow will be possible through Monday
morning. Traveling in area mountains will be difficult. Drying
out on Monday but still cold. Tuesday will be dry before the next
chances for precipitation arrives on Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not

NMZ405-406-141400-
Lowlands of the Bootheel-Uplands of the Bootheel-
646 AM MST Sat Feb 13 2021

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...Today and Tonight
No hazardous weather expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Chance of rain during the day into the evening hours on Sunday.
Drying out on Monday but still cool. Tuesday will be dry before
the next chances for precipitation arrives on Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or Sunday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern/Central El Paso County

When
February 14, 4:00 AM MST to 3:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Property damage
$6,000
Reported by
CoCoRaHS
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

An observer 6 miles north of El Paso reported 6.2 inches of snowfall. Other reported accumulations were 6.0 inches around Fort Bliss, 5.5 inches 3 miles north-northeast of El Paso and 4.1 inches 1 mile west-southwest of El Paso. The early snowfall melted with temperatures near freezing, but the roads quickly froze over by mid morning. The El Paso Police Department reported a total of 204 traffic accidents and incidents due to the snow between 3am and 8am.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942779.